Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 105, NWS New Orleans, LA

August 25, 2002Lafourche Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 25, 2002, 6:50 PM CDT for Lafourche Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2002, 6:50 PM CDT (23:50 UTC)
Expired
Aug 25, 2002, 7:15 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2074 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS54 KLIX 252350
SVRNEW
LAC057-260015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
649 PM CDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GALLIANO

* UNTIL 715 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR GALLIANO...MOVING SOUTH AT 20 MPH.

THE COMMUNITIES OF GOLDEN MEADOW AND LEEVILLE ARE IN THE PATH OF 
THIS STORM.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2955 9022 2948 9041 2918 9030 2926 9006

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:05 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 25, 3:05 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
305 PM CDT SUN AUG 25 2002

STRONG TO SEVERE THUNDERSTORMS HAVE CONSOLIDATED OVER SOUTHEAST MS
AND SOUTHWEST AL WHERE MSAS DATA SHOWS THE GREATEST INSTABILITY AND
LOW LEVEL MOISTURE FLUX CONVERGENCE. THE WESTERN PORTION OF THE MCS
HAS BEEN DISSIPATING OVER EAST CENTRAL AND SOUTHEAST LOUISIANA WHERE
A LARGE AREA OF SURFACE MOISTURE FLUX DIVERGENCE HAS DEVELOPED. IN
THE SHORT TERM...WILL CONTINUE CHANCE POPS FOR SCATTERED
THUNDERSTORMS EARLY THIS EVENING ON THE MS COAST. FOR THE REMAINDER
OF THE FORECAST AREA...MINOR DISTURBANCES IN THE NORTHWEST FLOW
ALOFT COMBINED WITH UPPER DIFFLUENCE WILL PROVIDE A SLIGHT CHANCE OF
BOTH EVENING AND OVERNIGHT CONVECTION.

THE MAIN WEATHER PLAYERS FOR MONDAY AND BEYOND ARE A DEVELOPING/
EXPANDING UPPER LOW OVER THE TN VALLEY WITH A DIGGING TROUGH INTO
THE SOUTHEAST U.S. AND DEEP SOUTH. THE STRONGEST SHORTWAVE TROUGH
WILL MOVE SOUTHEAST THROUGH THE FORECAST AREA ON MONDAY ACCOMPANIED
BY DRY AIR IN THE MID/UPPER LEVELS. AT THE SURFACE...THE LONG
ADVERTISED WEAK COLD FRONT...MAINLY A DRY FRONT...SHOULD MOVE INTO
EXTREME SOUTH MS AND ADJACENT PORTIONS OF SOUTHEAST LA MONDAY
AFTERNOON...DRIFT SOUTH OF LAKE PONTCHARTRAIN AND THE MS COAST BY
LATE MONDAY NIGHT OR EARLY TUESDAY...THEN STALL OUT NEAR THE COAST
OR IN THE COASTAL WATERS LATER TUESDAY INTO THURSDAY. INTENSE
SURFACE HEATING COMBINED WITH THE SHORTWAVE TROUGH AND LOW LEVEL
MOISTURE MAY PRODUCE ANOTHER WET MICROBURST SITUATION ON MONDAY
AFTERNOON...MAINLY WELL SOUTH OF THE SURFACE FRONT. WITH THE
EXCEPTION OF ISOLATED AFTERNOON SHOWERS...MONDAY NIGHT AND TUESDAY
SHOULD BE MOSTLY DRY.

FOR WEDNESDAY INTO FRIDAY...THE UPPER LOW/TROUGH IS EXPECTED TO
DRIFT SOUTHWEST TOWARDS THE CENTRAL GULF COAST REGION. THIS SHOULD
BRING INCREASED MOISTURE AND A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS BY LATE IN THE WEEK.

PRELIM TEMPS AND POPS...

MCB 72/93/69/91 2100  BTR 74/93/72/92 2200
MSY 76/93/76/92 3311  GPT 74/92/71/91 4310

.NEW...NONE
LA...NONE.
MS...NONE.

22

In the hours before

Local storm report, Aug 25, 6:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
645 PM CDT SUN AUG 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    BILOXI                    MS   WIND DAMAGE
08/25/02   HARRISON                       ONE POWER LINE REPORTED
                                          DOWN NEAR I-110 AND HOPKINS
                                          BLVD. REPORTED BY LAW
                                          ENFORCEMENT.

0340 PM    5 S BILOXI                MS   WATERSPOUT
08/25/02   HARRISON                       WATERSPOUT REPORTED NEAR
                                          SHIP ISLAND. REPORTED BY
                                          LAW ENFORCEMENT.

0415 PM    10 S BILOXI               MS   MARINE THUNDERSTORM WIND
08/25/02   HARRISON                       BUOY 42007 REPORTED A WIND
                                          GUST OF 41 KNOTS.
Special weather statement, Aug 25, 6:45 PM CDT, 5 minutes before
GMZ530-LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
645 PM CDT SUN AUG 25 2002

.SYNOPSIS...A WARM..MOIST UNSTABLE AIRMASS REMAINS ENTRENCHED ACROSS
EXTREME SOUTH MISSISSIPPI AND SOUTHEAST LOUISIANA. IN ADDITION TO
THIS...SEVERAL DISTURBANCES IN THE MIDDLE AND UPPER PORTION OF THE
ATMOSPHERE WILL MOVE ACROSS THE CENTRAL GULF COAST LATER TONIGHT.

.THUNDERSTORMS...
AN AREA OF THUNDERSTORMS CONTINUES TO PUSH SOUTHWARD ACROSS THE
COASTAL SECTIONS OF SOUTHEAST LOUISIANA AND INTO THE ADJACENT
COASTAL WATERS. THE THUNDERSTORMS ARE EXPECTED TO WEAKEN WITH THE
ONSET OF THE EVENING HOURS.

.MARINE HAZARDS...
THUNDERSTORMS PUSHING THOUGH THE ADJACENT COASTAL WATERS WILL HAVE
THE POTENTIAL FOR HEAVY RAIN...LOCALLY HIGH WAVES...FREQUENT
LIGHTNING AND WIND GUSTS TO 40 KNOTS.

.ACTIONS...NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:30 PM CDTSpecial Marine WarningLIX60 min
Aug 25, 3:36 PM CDTSpecial Marine WarningLIX84 min
Aug 25, 5:45 PM CDTSpecial Marine WarningLIX60 min
Aug 25, 6:45 PM CDTSpecial Marine WarningLIX45 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.